Texas, 2016Flash Flooding in Texas, June 3 to 4, 2016
June 3 to 4, 2016 · NWS EWX · 7 events in 3 counties and zones
An upper level trough moved across Texas and interacted with a moist boundary layer to generate thunderstorms across South Central Texas. Some of these storms produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved across Texas and interacted with a moist boundary layer to generate thunderstorms across South Central Texas. Some of these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 3, 5:43 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 3, 5:43 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
643 PM CDT FRI JUN 3 2016
.AVIATION...
NOT MUCH CHANGE IN CONDITIONS FOR THE NEXT 24-36 HOURS AS AN
UPPER-LEVEL LOW CONTINUES TO SPIN OVER TEXAS. WE DECIDED THE BEST
WAY TO HANDLE THE FORECAST IS WITH VCSH UNTIL 21Z SATURDAY...THEN
VCTS UNTIL THE END OF THE TAF PERIOD. WHILE THE CHANCES OF -TSRA
ARE FAIRLY MINIMAL...THEY WILL BE IN THE VCNTY OF NEARLY ALL SITES
AT SOME POINT...AND MAYBE REPEATEDLY THROUGHOUT THE TAF PERIOD.
OTHERWISE...EXPECT WINDS TO BECOME NORTH AND CIGS TO DROP AS LOW
AS HIGH-END MVFR BETWEEN 06-16Z.
&&
.PREV DISCUSSION... /ISSUED 242 PM CDT FRI JUN 3 2016/
SHORT TERM (Tonight through Saturday Night)...
The upper level low is currently centered near our northern CWA
and continues to slowly move. We are seeing convection to either
side of the center with storms moving from the south to our east
and storms coming from the north to the west. This trend should
continue though the afternoon hours. There will be a threat for
thunderstorms to develop closer to the center of the low late this
afternoon and overnight. Some of the high-res guidance is showing
this as convection develops closer to the center of the surface
low which should be near our southeastern CWA and near a moisture
gradient in the CRP CWA. Will have the highest PoPs in this
location tonight and this area is most likely to see the heavier
rain totals.
For tomorrow, high-res models are showing a higher coverage of
activity across the CWA versus today. Moisture is expected to
increase under the low with PW values rising above 1.8 inches
across the eastern half of the CWA. In addition, models are
progging Q-Vector convergence on the backside of the upper low
which will allow for rising motions in the atmosphere to allow for
convective development. The best chances for rain will be east of
Highway 83. Over the past 7 days, much of the area has seen heavy
rainfall with some locations just west of San Antonio picking up
over 10 inches. In addition, the past couple of weeks have been
very wet across the eastern counties. We are only expecting
additional accumulations of precip to average 0.5 to 2 inches as
we normally do not see abnormally high amounts with north flow
throughout the atmospheric column. However, given the antecedent
conditions with all of the rainfall we have received, we will
extend the Flash Flood Watch for areas east of Highway 83 until
tomorrow evening. By tomorrow night, the upper low should begin to
break down as it moves slowly to the southeast and will show our
higher PoPs in the south, but these will only be 40-50 percent.
LONG TERM (Sunday through Friday)...
By Sunday, the upper low is expected to be sagging into Deep South
Texas. As it does so, the PoPs should move south with it. By
Monday afternoon, slight chance PoPs will remain across the south
with rain free conditions by Monday night. Most of the area should
remain rain free through Thursday, besides one or two showers and
storms across the Coastal Plains. High temperatures next week will
average in the upper 80s to lower 90s with lows in the 60s and
70s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 67 82 67 86 65 / 60 70 40 20 -
Austin Bergstrom Intl Airport 66 82 67 86 64 / 60 70 40 30 10
New Braunfels Muni Airport 66 82 67 85 64 / 60 70 40 30 20
Burnet Muni Airport 65 81 64 85 62 / 60 60 30 20 0
Del Rio Intl Airport 66 86 67 90 64 / 10 30 10 10 0
Georgetown Muni Airport 66 80 66 84 63 / 60 60 40 20 -
Hondo Muni Airport 66 83 66 86 63 / 40 60 30 20 10
San Marcos Muni Airport 65 81 67 85 64 / 60 70 40 30 10
La Grange - Fayette Regional 68 81 68 84 66 / 60 70 50 30 10
San Antonio Intl Airport 67 82 68 85 65 / 60 60 40 30 10
Stinson Muni Airport 68 83 69 86 67 / 50 70 40 30 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...De Witt...Fayette...Frio...Gillespie...
Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Lavaca...
Lee...Llano...Medina...Travis...Williamson...Wilson.
&&
Mesoscale/Aviation...26
Synoptic/Grids...05
Public Service/Data Collection...Treadway
Hazardous weather outlook, Jun 3, 2:40 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT FRI JUN 3 2016
TXZ171>173-183>194-202>209-217>225-228-042045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
340 PM CDT FRI JUN 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR
THE EASTERN HALF OF SOUTH CENTRAL TEXAS. SCATTERED TO NUMEROUS
SHOWERS AND STORMS ARE EXPECTED TONIGHT AND ARE CAPABLE OF
PRODUCING BRIEF HEAVY RAINS WITH RATES OF 1 TO 2 INCHES PER HOUR.
THESE RATES IN COMBINATION WITH SATURATED SOILS WILL RESULT IN
RAPID FLASH FLOODING. ALSO...RAPID RISES ON ALREADY ELEVATED
RIVERS AND STREAMS ARE POSSIBLE.
IN ADDITION TO THE HEAVY RAIN AND FLOOD THREAT...A FEW STORMS
COULD BRIEFLY BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS UP TO
50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON SATURDAY
WILL BECOME MORE ISOLATED TO SCATTERED ON SUNDAY. LOCALLY HEAVY
RAINS WILL BE POSSIBLE...HOWEVER THIS POTENTIAL SHOULD WANE BY
EARLY NEXT WEEK.
IN ADDITION TO THE HEAVY RAIN AND FLOOD THREAT...A FEW STORMS
COULD BRIEFLY BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS UP TO
50 MPH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE.
Flash Flood, Caldwell
- When
- June 3, 8:35 PM CST to 10:00 PM CST
- Where
- Caldwell County, 1.38 mi WSW of Delhi to 1.13 mi SW of Delhi
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.820, -97.400
Thunderstorms produced heavy rain that caused flash flooding resulting in a swift water rescue in Delhi off Hwy 304 where two vehicles were in the water.
Flash Flood, Travis
- When
- June 3, 9:28 PM CST to 11:45 PM CST
- Where
- Travis County, 4.66 mi WSW of Waters Rock to 4.17 mi N of Austin Mabry
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.390, -97.770
Thunderstorms produced heavy rain that caused flash flooding resulting in a water rescue along Bull Creek on Spicewood Springs Rd. in northern Austin.
Flash Flood, Travis
- When
- June 3, 10:04 PM CST to June 4, 1:30 AM CST
- Where
- Travis County, 4.17 mi E of Four Pts to 3.68 mi E of Four Pts
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.400, -97.780
Thunderstorms produced heavy rain that caused flash flooding resulting in a water rescue by the Austin PD on Spicewood Springs Rd. near Bull Creek.
Flash Flood, Williamson
- When
- June 3, 10:12 PM CST to June 4, 1:30 AM CST
- Where
- Williamson County, 1.79 mi W of Jollyville to 2.2 mi W of Jollyville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.450, -97.800
Thunderstorms produced heavy rain that caused flash flooding resulting in a swift water rescue by the Austin PD near Anderson Mill Rd. and Millwright Pkwy.
Flash Flood, Travis
- When
- June 3, 10:15 PM CST to June 4, 1:30 AM CST
- Where
- Travis County, 0.6 mi W of Austin to 0.67 mi WNW of Austin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.270, -97.750
Thunderstorms produced heavy rain that caused flash flooding requiring the Austin PD to respond to a call for flood assistance at N. Lamar Blvd. and W. 10th St. near Shoal Creek.
Flash Flood, Travis
- When
- June 3, 10:20 PM CST to June 4, 1:30 AM CST
- Where
- Travis County, 2.46 mi WNW of Oak Hill to 2.54 mi WNW of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 30.245, -97.887
Thunderstorms produced heavy rain that caused flash flooding damaging the residential bridge on Silvermine Dr. at Williamson Creek near Hwy 71.
Flash Flood, Travis
- When
- June 3, 11:00 PM CST to June 4, 1:30 AM CST
- Where
- Travis County, 4.13 mi E of Four Pts to 4.54 mi E of Four Pts
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.393, -97.781
The body of a man was discovered in Bull Creek just downstream from a low water crossing. A flooded pickup was found nearby. Time of the incident is estimated since there are no witnesses to the event. The cause of death was ruled drowning by the medical examiner.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 3 to 8, 201610 deaths · 1 event
- Excessive Heat in Arizona, June 3 to 6, 201614 injured · 7 events
- Flash Flooding in Tennessee, June 3, 2016$1.5 million · 2 events
- Hail and Damaging Wind in Kansas, June 3, 2016$590,000 · 1.75 in hail · 8 events
- Tornado in Minnesota, June 3, 2016$500,000 · EF0 · 3 events
- Flash Flooding in Pennsylvania, June 3, 2016$310,000 · 3 events
- Flood and Heavy Rain in Virginia, June 3 to 4, 20169 events
- Damaging Winds in Wisconsin, June 3, 2016$13,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 3, 20160.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, June 3, 2016$6,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 3, 20161.5 in hail · 5 events
- Hail and Damaging Winds in Iowa, June 3, 2016$10,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642211, 642212, 642213, 642214, 642215, 642223, 646433.